7 Unexpected Things That Happened When I Came Off The Pill After Four Years
Speaking from experience here, y'all.
I first started taking the Pill back in 2012, for the usual reasons – contraception and more regular periods. I was living in Australia at the time and it seemed like one of those big ‘I’m An Adult Now’ steps that needed to be ticked off the list.
But four years and three countries later, I realised that I no longer wanted, or even needed, to rely on a daily dose of hormones to control my menstrual cycle. So I stopped.
While for the most part nothing changed – I didn’t suddenly balloon by three stone or start fainting from monthly cramps – there were a fair few unwelcome side effects.
Some were temporary, and others… not quite so much.
1. Those irregular periods came back.
After being in a happy bubble of ‘three weeks on the Pill, one week off’ for four years, I had forgotten how bat-sh*t irregular my periods were beforehand.
The Pill suppresses ovulation, so once you come off it, ovulation resumes, and it doesn’t always keep to a perfect schedule. Now I’m getting my periods every three weeks instead of every four. Yeah, cheers for that, Mother Nature.
2. My tampon spend skyrocketed.
The level of our hormones when we’re on the Pill is generally fairly steady, and as we get a ‘withdrawal bleed’ rather than an actual hormonal period, the amount of bleeding is pretty regulated too. Once you come off it though, prepare for a bit more, shall we say… variety.
These days I generally need to stock up on Super tampons for the first day of my period, and then swap to Regular or even Light for the remaining days, meaning I’m a walking tampon shop for a large chunk of every month.
3. My skin broke out… big time.
Testosterone is one of the key culprits behind oily, breakout-prone skin, and the Pill regulates the amount our ovaries produce. Even though my skin has generally always been fairly clear, I had a mega breakout around my chin (hello hormones) around a month after finishing my last packet, which took a few weeks to die down.
4. One word: bacne.
Another place I experienced crazy breakouts? My chest and back. So glam. Having joined the gym around a month after quitting the Pill, I first attributed my bacne to all those sweaty Kettlebell classes. Cue frantic Googling and panic-buying of anything containing the words “salicylic acid.”
However the spots cleared up after around six weeks, and I’ve since realised it’s a pretty common side effect of coming off the Pill. So be warned.
5. My mood went crazy – but only for a while.
I was basically a walking eye roll for my first month post-Pill. Everyone was an idiot, I was the only sane person, etc etc. Gotta love those hormones. But your mood can change in various ways after quitting oral contraceptives and allowing your hormones to reset.
In fact, some women report improvements in their mood and a drop in anxiety levels as their levels of progesterone drop.
6. My boobs? Yeah, they were hella sore.
Pill-free periods are the real deal, yo. That means cramps, bloating and boobs that feel like they’ve suddenly swollen three times in size. All that free-flowing progesterone and oestrogen sent my body a little off-kilter in the two weeks leading up to the first Dreaded Post-Pill Period. A few months on, and yup, sore boobs are still a thing, but they’re not quite as bad as they were.
7. I felt way more in control, despite all the hormonal ups and downs
Erratic periods, sore boobs and mood swings aren’t exactly great craic, but I’ve decided to stay Pill-free all the same. After four years, three different brands, 48 packets, countless ‘DID I TAKE MY PILL TODAY?!’ moments and more than a few emergency runs to the pharmacy, I’m happy to let my body take over the reins.
Have your say